Alert archive / Arkansas / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 201, NWS Shreveport, LA

October 6, 2014Howard County, Arkansas

NWS Shreveport, LA issued this severe thunderstorm warning at Oct 6, 2014, 3:45 AM CDT for Howard County, Arkansas. It was in force for 30 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 6, 2014, 3:45 AM CDT (08:45 UTC)
Expired
Oct 6, 2014, 4:15 AM CDT
In force
30 min
Issued by
NWS Shreveport, LA
Area
Storm-based polygon

County Howard County, AR

The radar

The Western Arkansas radar (KSRX), 136 km from the middle of the area, began a volume at 08:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 6, 3:45 AM CDTHAIL 12 Se Dierks, AR
Oct 6, 3:50 AM CDTHAIL 1Center Point, AR

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Shreveport, LA (KBAD), launched 00:00Z, 8.8 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 00:00Z on 2014-10-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 00:00Z on 2014-10-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2016 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
119 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

364 
WUUS54 KSHV 060845
SVRSHV
ARC061-060915-
/O.NEW.KSHV.SV.W.0201.141006T0845Z-141006T0915Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
345 AM CDT MON OCT 6 2014

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL HOWARD COUNTY IN SOUTHWEST ARKANSAS...
  THIS INCLUDES THE CITY OF DIERKS...

* UNTIL 415 AM CDT

* AT 342 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  CENTER POINT...OR NEAR DIERKS...AND MOVING EAST AT 45 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  CORINTH...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A 
SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

HAIL UP TO NICKEL SIZE IN DIAMETER HAS BEEN REPORTED NEAR DIERKS 
WITH THIS STORM. IF YOU ARE IN THE PATH OF THE STORM...TAKE 
IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY.

&&

LAT...LON 3419 9382 3418 9381 3402 9381 3397 9400
      3414 9407 3420 9390 3419 9388
TIME...MOT...LOC 0844Z 252DEG 40KT 3409 9393

$$

19

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 6, 3:42 AM CDT, 3 minutes earlier.

Area forecast discussion, Oct 6, 3:42 AM CDT, 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
342 AM CDT MON OCT 6 2014

.DISCUSSION...
WILL BE BRIEF THIS MORNING AS STRONG CONVECTION ENTERING OUR CWA
AND THE LATENESS OF THE OPERATIONAL 00Z ECMWF WILL NOT ALLOW FOR A
LENGTHY DISCUSSION.

MID LEVEL DISTURBANCE IN NORTHWEST FLOW ALONG WITH STEEP MID LEVEL
LAPSE RATES AND A 45KT LOW LEVEL JET IS HELPING TO FEED THIS STRONG
TO SOMETIMES SEVERE CONVECTION ACROSS THE MIDDLE RED RIVER VALLEY
OF S OK/SW AR INTO N TX ATTM. THREW OUT THE 00Z NAM OUTPUT AS IT
HAS A POOR HANDLING OF CURRENT CONVECTION. TODAY'S POP WAS BASED ON
THE HRRR/GFS/ECMWF/CMC OUTPUT WHICH WARRANTS HIGH CHANCE POPS
ACROSS A GOOD PORTION OF OUR REGION TODAY. SPC HAS PLACED MUCH OF
OUR REGION IN A SLIGHT RISK OF SEVERE CONVECTION TODAY AND WHILE
THIS IS WARRANTED...DO NOT BELIEVE WE WILL SEE WIDESPREAD SEVERE
CONVECTION WITH THIS COMPLEX. HOWEVER...ISOLATED LARGE HAIL AND
SVR WIND GUSTS CANNOT BE RULED OUT.

IF THE HRRR MODEL PANS OUT...THIS COMPLEX OF STORMS SHOULD SWING
THROUGH OUR ENTIRE CWA TODAY BUT REDEVELOPMENT DURING THE
AFTERNOON HOURS WILL DEPEND GREATLY ON ANY REMNANT OUTFLOW LEFT
BEHIND FROM THE MORNING CONVECTION AND THE DEGREE OF AFTERNOON
HEATING WE ARE ABLE TO SEE. KEPT CHANCE POPS FOR THE AFTERNOON AS
A RESULT. KEPT CHANCE POPS FOR OUR NORTHERN MOST ZONES OVERNIGHT
AS PROGS SUGGEST THAT WE COULD SEE A REPEAT PERFORMANCE OVERNIGHT
BUT AGAIN...THIS WILL BE HIGHLY DEPENDENT ON JUST HOW FAR SOUTH A
WEAK BOUNDARY CAN REMAIN ACROSS OUR NORTHERN ZONES TONIGHT.

LOW POPS TUESDAY THROUGH THURSDAY AS UPPER RIDGING WILL BEGIN TO
BUILD FROM THE SOUTHWEST BUT MOISTURE WILL BE PLENTIFUL AND ANY
CONVECTION WILL BE TIED TO AFTERNOON HEATING.

FOR LATE WEEK INTO THE WEEKEND...MEDIUM RANGE PROGS REMAIN IN POOR
AGREEMENT CONCERNING TIMING OF OUR NEXT RAIN CHANCES. THE 00Z GFS
REMAINS THE FAST OUTLIER SO HAVE TRENDED TEMPS/POPS TO THE 00Z
ECMWF/CMC RUNS WHICH POINT TO A SLOWER TROUGH EJECTION FROM THE
WEST AND SLOWER FRONTAL MOVEMENT INTO OUR REGION. THIS RESULT IN A
WET WEEKEND FOR MUCH OF THE AREA.

PRELIMS TO FOLLOW...13.

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  85  69  91  70  91 /  50  20  20  10  10
MLU  84  66  90  67  91 /  50  30  20  10  20
DEQ  82  63  89  65  88 /  40  40  20  10  10
TXK  84  67  90  69  88 /  50  40  20  10  10
ELD  83  64  88  66  88 /  50  40  20  10  10
TYR  85  70  91  71  91 /  50  20  10  10  10
GGG  85  70  91  69  91 /  50  20  10  10  10
LFK  87  69  92  70  91 /  40  20  10  10  20

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&

13
Hazardous weather outlook, Oct 5, 11:22 AM CDT, 16 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1122 AM CDT SUN OCT 5 2014

ARZ050-051-059>061-070>072-LAZ001>003-010-OKZ077-TXZ096-097-
108>112-124>126-136>138-149>153-165-166-061100-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-CADDO-BOSSIER-WEBSTER-DE SOTO-MCCURTAIN-RED RIVER-BOWIE-
FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-
HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-
SAN AUGUSTINE-
1122 AM CDT SUN OCT 5 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
ARKANSAS...NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS
AND NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

A WEAK UPPER LEVEL DISTURBANCE WILL MOVE TOWARDS THE REGION LATE
TONIGHT. WILL MOISTURE RETURN WILL BE WEAK AT BEST AHEAD OF THIS
SYSTEM...STEEP TEMPERATURE CHANGES ALOFT COULD RESULT IN THE
DEVELOPMENT OF A FEW ELEVATED THUNDERSTORMS...SOME OF WHICH WOULD
HAVE THE POTENTIAL TO PRODUCE SMALL HAIL. THE MOST LIKELY REGION
TO SEE THIS WOULD BE THE NORTHERN HALF OF NORTHEAST TEXAS...
SOUTHEAST OKLAHOMA...SOUTHWEST ARKANSAS AND EXTREME NORTHWEST
LOUISIANA LATE TONIGHT INTO THE PREDAWN HOURS MONDAY MORNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

SMALL THUNDERSTORM CHANCES WILL BE POSSIBLE ACROSS THE REGION
DURING THE DAY MONDAY ENDING MONDAY NIGHT AS A WEAK UPPER LEVEL
STORM SYSTEM MOVES THROUGH THE REGION. SLIGHT CHANCES FOR
THUNDERSTORMS WILL RETURN TO THE FORECAST FOR LATE WEDNESDAY
THROUGH THE END OF THE WORK WEEK WITH HIGHER THUNDERSTORMS CHANCES
POSSIBLE FOR NEXT WEEKEND AS ANOTHER UPPER UPPER LEVEL DISTURBANCE
APPROACHES THE REGION FROM THE WEST.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...AMATEUR RADIO
OPERATORS AND STORM SPOTTERS SHOULD NOT BE NEEDED THROUGH
TONIGHT.

ARZ073-LAZ004>006-011>014-017>022-TXZ167-061100-
UNION AR-CLAIBORNE-LINCOLN-UNION LA-RED RIVER-BIENVILLE-JACKSON-
OUACHITA-SABINE LA-NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-
SABINE TX-
1122 AM CDT SUN OCT 5 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...NORTH CENTRAL LOUISIANA...NORTHWEST LOUISIANA AND EAST
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

NO HAZARDOUS WEATHER IS ANTICIPATED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

SMALL THUNDERSTORM CHANCES WILL BE POSSIBLE ACROSS THE REGION
DURING THE DAY MONDAY ENDING MONDAY NIGHT AS A WEAK UPPER LEVEL
STORM SYSTEM MOVES THROUGH THE REGION. SLIGHT CHANCES FOR
THUNDERSTORMS WILL RETURN TO THE FORECAST FOR LATE WEDNESDAY
THROUGH THE END OF THE WORK WEEK WITH HIGHER THUNDERSTORMS CHANCES
POSSIBLE FOR NEXT WEEKEND AS ANOTHER UPPER UPPER LEVEL DISTURBANCE
APPROACHES THE REGION FROM THE WEST.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...AMATEUR RADIO
OPERATORS AND STORM SPOTTERS SHOULD NOT BE NEEDED THROUGH
TONIGHT.

In the hours before

Special weather statement, Oct 6, 3:13 AM CDT, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
313 AM CDT MON OCT 6 2014

ARZ051-060845-
HOWARD-
313 AM CDT MON OCT 6 2014

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 345 AM CDT...FOR THE FOLLOWING
COUNTY...

IN SOUTHWEST ARKANSAS...
     HOWARD...

INCLUDING THE FOLLOWING LOCATIONS...
     ATHENS AND UMPIRE...

AT 313 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM NEAR ATHENS...OR NEAR UMPIRE...MOVING
EAST AT 35 MPH.

DIME SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.

19
Special weather statement, Oct 6, 3:22 AM CDT, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
322 AM CDT MON OCT 6 2014

ARZ050-051-060900-
HOWARD-SEVIER-
322 AM CDT MON OCT 6 2014

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 400 AM CDT...FOR THE FOLLOWING
COUNTIES...

IN SOUTHWEST ARKANSAS...
     HOWARD AND SEVIER...

INCLUDING THE FOLLOWING LOCATIONS...
     DIERKS...

AT 320 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM 6 MILES SOUTHWEST OF UMPIRE...MOVING
EAST AT 40 MPH.

DIME SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.

19
Special weather statement, Oct 6, 3:39 AM CDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
339 AM CDT MON OCT 6 2014

ARZ051-060915-
HOWARD-
339 AM CDT MON OCT 6 2014

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 415 AM CDT...FOR THE FOLLOWING
COUNTY...

IN SOUTHWEST ARKANSAS...
     HOWARD...

INCLUDING THE FOLLOWING LOCATIONS...
     CENTER POINT AND CORINTH...

AT 339 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM NEAR CENTER POINT...OR 5 MILES SOUTH
OF DIERKS...MOVING EAST AT 40 MPH.

DIME SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.

19
Local storm report, Oct 6, 3:45 AM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
345 AM CDT MON OCT 06 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 AM     HAIL             1 S DIERKS              34.11N  94.02W
10/06/2014  E0.88 INCH       HOWARD             AR   LAW ENFORCEMENT

            DIME TO NICKEL SIZE HAIL REPORTED JUST SOUTH OF DIERKS.

&&

EVENT NUMBER SHV1400584

13

Nearby

Severe Thunderstorm Warnings in Arkansas, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.